I have a horrible discharge after sex with a new guy. What is going on?
Q: I started having sex with a new guy. After sex I bleed. At first it was red, but now it’s a dark color that I sometimes get after my period. I’ve bled before after getting too rough in the past. But, now it’s like, different. It’s dark and gross.
I am on birth control. It is the kind that gives me one period every 4 months. I’ve been taking it for about 2 years though.
I’m really scared because one site said it could be cancer. I don’t want to go to a gynecologist until I go home (I’m in college) next month. I’m really scared. Is this normal? It doesn’t itch, hurt, or anything. It’s just normal discharge, but brownish in color.
A: Sex is complex, especially if a woman’s contraceptive completely changes her periods.
How old are you and have you been pregnant in the recent past? Are you using Depo-Provera injections as your contraceptive? If you are having no pain my final suggestion is most likely going to be that you probably have nothing serious going on.
Her reply back on 12-5: “I’m 18 years old and I haven’t been pregnant before. I just got off my period a week ago. We had sex last night with a condom and I didn’t bleed today. I looked further online and a lot of people said that Seasonique (the birth control pill I’m on) gives them problems like this. Does this seem likely? I am not using Depo-Provera. I have no pain either.”
“Thank you so much for your time, by the way.”
My second reply (12-7):
|A contraceptive (like Seasonique taken continuously for 84 days) that causes periods and infrequent vaginal spotting can lead to accumulation of small amounts of blood that stay in the uterus for a while, become dark, and come out eventually as dark blood or as a dark discharge. This is most likely what is happening to you and this usually has no serious implications.
Infrequent bleeding is NOT a sign of cancer. Using birth control pills to cause one period every 4 months is preventing ovarian and endometrial cancer.
Her second reply on 12-7: “Oh wow, thank you sooo much! This makes me feel much better.”
12-21: You should be home now. Are you planning on going to see your doctor?
1-11-2010: If you are still having sex with the same guy, are you still having any discharge?
Robert A. Hatcher MD, MPH
Professor of Gynecology and Obstetrics
Emory University School of Medicine